Gastroenterology Community
Mesenteric Panniculitis
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Mesenteric Panniculitis

In December 2011 after 18/24 months of increasing severe abdominal pain and nausea my wife  (53 years of age) was diagnosed with Mesenteric Panniculitis, this was confirmed via abdominal MRI and then a laparoscopic biopsy.

Since then  (December 26th 2011) she has been on a treatment of high dose  Prednisone (commencing 50mg per day), while initially her symptoms decreased in severity, when the dosage is decreased the symptoms returned and she is now suffering significant and continuous pain and nausea. High dosage of panadine fort to cope with pain, zofram for nausea and several visits to out patients to receive treatment for pain.

The combination of continuous pain and severe nausea plus the side effects of the Prednisone (severe insomnia and facial swelling) are having a very debilitating impact on my wife's quality of life and state of mental health.

While she is seeing a specialist here in Sydney (who is prescribing this treatment), as this disease seems to be quite rare we would very much like to get another opinion on treatment and as a result I am trying to locate a specialist who has experience treating this condition.

Can you help me identify someone with experience in treating this disease?  
8 Comments Post a Comment
Blank
Avatar_f_tn
I can't give you any doctors' names but a Gastroenterologist is the most qualified for treating your wife's condition.  If she is already seeing one...a second opinion is very much needed.  There are varying degrees and types of Mesenteric Panniculitis so knowing exactly what type she has allows the doctor to properly treat her. Treatment may include steroids, immune suppressants, such as cyclophosphamide or azathioprine, hormonal treatments, such as progesterone or tamoxifen, or antibiotics. I would definitely get a second opinion on this, I learned the hard way how important this is.  I wish you and your wife all the best and I hope you find another doctor who is more knowledgeable.  Take care.
Blank
Avatar_f_tn
I'm sorry to hear your wife has been having such troubles.  I, too, have battled with messenteric panniculitis, so I can definitely relate to the pain and misery she's going through.

Most definitely have her see a GI doc if she's not already doing so.  And also getting a rheumatologist involved might be a good idea.  I say that, because when I was diagnosed, my GI doc told me that MP typically is found in either a certain type of cancer or in lupus.  So if she hasn't already been tested for lupus, I'd suggest requeesting that she be tested.

Unfortunately, the "typical" treatment of steroids, pain meds and anti-nausea meds do quite often end up causing some more problems than helping sometimes.  Mostly due to the steroids - as your wife is experiencing, they can and do have some pretty severe side effects.  Sometimes, as mentioned by mammo, a combination of other immunosupprssents, such as Imuran, Methotrexate, etc., along with the steroids will permit her dose of the prednisone to be able to be lowered, thus lowering the side effects.

It may also help (it did for me) for her to stay on a liquid diet for a while to give her insides a chance to settle down some, as well as it may help reduce the nausea.  There's been a couple of times even that I've had to be hospitalized due to my MP and have had to be put on TPN - I don't remember the exact name of it, but it's nutritional feeding through an IV (not a naso gastric tube)

If your wife is having an especially hard time, you may want to ask her doctor if they could possible put her in the hospital for a few days - for IV hydration, better pain control, etc. and if necessary, the TPN feedings.  It's easier, of course, to stay off food or on a liquid diet if you're in the hospital receiving an IV - at least that way she is still receiving fluids to avoid dehydration while at the same time resting her stomach and other internal organs - as well as they are quite often better able to control pain and nausea through IV meds as opposed to oral meds.

I hope you find some answers soon and that she starts to feel better real soon.  I know it's not much help, but let her know I truly DO know how she feels and what she's going through - it's NO FUN AT ALL!
Blank
Avatar_m_tn
Appreciate your comments.
Blank
Avatar_m_tn
Hi, thanks for taking the time to share your experience and thoughts. Will talk about some of this with her specialist next week.

all the best.
Blank
Avatar_m_tn
I am a 55 year old male diagnosed with MP in October 2012. I was prescribed Prednisone 40mg a day for two months, 30mg for a month, 20 mg a month and 10 mg a month. Within a week after finishing the 10mg dosage I started suffering serious depression, severe headaches and considerable GI pain. My Primary Care Doctor had me take 5 mg for one week and 5 mg every other day for a week. I am also taking Colcrys -6 mg every day.
Since the weaning of the steroids many of the original symptoms of MP have started reoccurring including weight loss and severe GI pain. How common is the reoccurrence of MP after this treatment regiment? I am unable to get back into my GI doctor until the end of March.
Blank
Avatar_f_tn
I was recently diagnosed with mesenteric panniculitis.  Hopefully I can find a GI doctor to find the cause of this condition and not just to treat it.  There's a lot of serious and not so serious conditions that can cause this.
Blank
Avatar_n_tn
I have had meserteric panniculitis but is was atypical. It not well known to any doctor nor specailist due to its rarety. It normally has a protracted period of pain and involves a growth in the mesentry surrounding the small intestine.

It will sometimes respond to Tamoxifen, cyclophosphamide or thalidomide.

Unfortunately, in my case this disease caused fibrous encasement of the Sigmoid bowel. I wore a colostomy bag for three years as a Brisbane consultant said that surgical removal was not possibly because of excessive blood supply in the tissue. I later found a great Colo-Rectal surgeon in Hobart and he removed the bowel section then reconnected my plumbing.

My bowel has some issues caused by removal of 16cm but life is now generally pretty good.

My original pain onset in 2005 was extreme but very quick in that it developed over just one week.Morphine was required to keep it in check and I left hospital in early 2006 with a colostomy bag.  In hospital various pain killers, such as Endone, Oxycontin etc were trialed with only limited effect.

For what it is worth to others with this condition, and the  pain, I have found a drug that completely eliminates the pain. It can only be hospital supplied and is called Buprenorphine, trade name Temgesic.

If your guts are on fire because of this condition then Buprenorphine may assist you to have a good degree of normality. The only adverse side effect for me is premature fatigue.
Blank
Avatar_f_tn
I have suffered with nausea, indigestion, bloating and feeling generally unwell for almost 5 years.  I repeatedly told my Dr that something was wrong and it felt like the lining of my abdomen was sick.  Back in January 2014, and quite by accident it was discovered that I had MP.  My family Dr sent me to a surgeon.  I went to see the surgeon in May.  He told me he wanted to do a laparascopy.  I agreed to this.  On June 20th I had the laparoscopy.  This was a Friday.  On Saturday, I was feeling terrible.  By Saturday night I was in extreme pain, I couldn't breathe, and my body was swelling.  I was rushed back to the hospital where I underwent emergency surgery.  The outcome has been horrible.  During the laparoscpy, the surgeon hit my bowel and it burst.  On Saturday night, I was sepsis.  They worked very hard to keep me alive in the OR and i spent 4 days in ICU before moving to a regular room in the hospital. I also have a colostomy.  I am happy to report that it is reversible in 3-6 months.  I have not gotten back my biospy results yet, so hopefully that isn't too bad.  I am very worried about all of this, and trying not to be angry.  I will not be healed completely no matter what they do, because I still have MP.   I hope this can be treated.  Very tired of feeling like this..  Thanks for listening.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
168348_tn?1379360675
Blank
ChitChatNine
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
Avatar_n_tn
Blank
cnoevl21